How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 24410
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Is this dosage of clonazapam correct? I have a 55 lb am staff.

Customer Question

Is this dosage of clonazapam correct? I have a 55 lb am staff. By this calculation, the low dose would be 2.75 mg. that's high!
I am currently away in a pet friendly hotel where I am working in town.
My dog is 13 and has never really liked being left alone.
But he has now gotten to the point where he scream and barks like someone is killing him.
He messes about half the time, even though we have taken him out and run him (to the extent that he can... His front foot takes to a limp quite often) and always take him out immed upon return.
I have tried everything over the years, everything except sedation. I suppose I've allowed this issue to imprison us to a certain extent.
Before it was just pulling apart garbages if it was too long.
But the other day we came back to find that he tried to claw his way through the door! Now I have to pay for damages and feel like I can't leave the room like a prisoner! I love my best friend more than any of my friends and family can understand. As a Buddhist, he is not an animal to me. But equal to all beings. A part of my family. I don't like the idea of drugging him but I don't think me and my daughter will be much better on the street with him lol.
My dog has also been having strange head shaking periodically ranging from 5 mins to maybe an hour? During which his head shakes back and forth and he doesn't seem to be able to stop it. It has always happened upon waking up.
He twitches and kicks like crazy almost all the time in his sleep now which he didn't always do.
I'm aware he has some serious health issues. He's an old boy. Past his life exp already. He wheezes and snorts. Sometimes cuz he wants ur attention and sometimes, uncontrollably. He has a growing number of large skin tags (always had one which is now the size of a grape), his urine has always smelled of rancid fish and he pees as if he's trying to solve the water shortage. Except that anything his it one touches dies. Almost instantly. Lol. He has a big mass in between his shoulder blades (last time I had a vet check it they biopsyd it and said it was just fatty mass) but it's now grown hard and he has a golf ball on his back left paw which seems to leak and go down when I massage it.
Basically, I just count myself lucky for every day I have with him.
I have been around animals my whole life and studied holistics, I'm not a vet but I see no advantage in spending money I don't have to run a bunch of tests for a dog of this age. I just want him to be happy and comfortable.
Once I'm back home I'll take him to my trusted family vet who won't rob me blind but until then, what do you think?
I happen to have some .5 clonazapams with me because I have occasional panic attacks.
I also have melatonin which I know can be use on dogs though I've never tried it, I believe the dose is 3 mg for 50-100 lbs... (Don't have my manual with me)
Thanks in advance for your input and time. :)
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 year ago.
Aloha! You're speaking with Dr. Michael Salkin
I'm sorry that your question wasn't answered in a timely manner. I dose clonazepam at between 0.05-0.5 mg/lb in dogs up to 2-3 times daily. Generally dosages are started near the low end and increased if necessary. 0.05 mg/lb x 55 lbs = 2.75 mg. Sedation is the most common adverse effect but paradoxical excitement can also occur.
(You've described head tremors - actually the episodic form of a postural repetitive myoclonus which causes several minute duration head tremors that is a high-frequency "yes" or "no" movement of the head and is often confused with partial seizures. These tremors may respond to prednisone administration.)
Please respond with further questions or concerns if you wish.